Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 101, NWS Jackson, KY

July 23, 2007Bell County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 23, 2007, 4:45 PM EDT for Bell County, Whitley County, Kentucky. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2007, 4:45 PM EDT (20:45 UTC)
Expired
Jul 23, 2007, 5:15 PM EDT
In force
30 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Bell County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:00 PM EDTHAIL 0.755 Sw Pineville, KYPENNY SIZE HAIL REPORTED WITH FIRST STORM THAT MOVED OVER THE PARK
Jul 23, 5:14 PM EDTHAIL 0.75Carpenter, KYPENNY SIZE HAIL REPORTED
Jul 23, 5:20 PM EDTHAIL 0.755 Sw Pineville, KYPENNY SIZE HAIL REPORTED WITH SECOND STORM THAT MOVED OVER THE PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 232045
SVRJKL
KYC013-235-232115-
/O.NEW.KJKL.SV.W.0101.070723T2045Z-070723T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHWESTERN BELL COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 515 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARPENTER...OR 10 MILES EAST OF WILLIAMSBURG...AND MOVING EAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOINS BY 450 PM EDT...
  PEARL BY 455 PM EDT...
  FRAKES BY 500 PM EDT...
  CHENOA BY 510 PM EDT...
  DAVISBURG...INGRAM...6 MILES NORTHWEST OF NOETOWN AND 7 MILES
  SOUTHWEST OF CLEAR CREEK SPRINGS BY 515 PM EDT...

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3683 8404 3666 8411 3658 8376 3671 8367

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:36 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 23, 3:36 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT MON JUL 23 2007

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED

AN INVERTED SURFACE TROUGH WAS LOCATED ACROSS EASTERN KENTUCKY...WITH
A SHORT WAVE ROTATING THROUGH THE AREA...SPAWNED FROM AN UPPER LEVEL
LOW ROTATING OVER VIRGINIA. COOL AND DRY MID-LEVELS HAVE AIDED IN THE
DEVELOPMENT OF SOME STRONGER THUNDERSTORMS THIS AFTERNOON...WITH
MULTIPLE REPORTS OF SMALL HAIL AND TORRENTIAL DOWNPOURS...SOME GOOD
FOR OVER 3 INCH PER HOUR RAINFALL RATES.

EXPECT THIS ACTIVITY TO WANE THROUGH THE EVENING AS THE SHORT WAVE
ROTATES THROUGH AND THE LOSS OF HEATING. THIS MAINLY DIURNALLY DRIVEN
CONVECTION WILL BE A REOCCURRING THEME THROUGH THE NEXT SEVERAL DAYS
AS THE UPPER LOW GRADUALLY MOVES OFF TO THE NORTHWEST INTO THE OHIO
VALLEY. HAVE INCREASED POPS INTO THE 40 TO 50 PERCENT RANGE DURING
PEAK HEATING TOMORROW AND WEDNESDAY GIVEN THE FORCING ASSOCIATED WITH
THE UPPER LOW. DRY AIR IS NOT AS AVAILABLE TOMORROW AND WET-BULBS WILL
BE A BIT HIGHER...SO WILL NOT MENTION THE THREAT OF SMALL HAIL. LOCALLY
HEAVY RAINFALL WILL BE A GOOD BET THOUGH WHEREVER MORE INTENSE
ECHOES FORM AND WILL HIGHLIGHT THIS IN THE HWO. GIVEN THE EXTRA
CLOUDINESS AND POPS...MOS CONTINUES TO COME WITH A BIT LESS OF A
DIURNAL RANGE...SO HAVE FOLLOWED SUIT.

.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED

UPPER LEVEL LOW CONTINUES TO PESTER THE AREA THROUGH THE END OF THE
WORKWEEK...BEFORE A MORE SIGNIFICANT TROUGH OVERTAKES THIS FEATURE
AND SENDS A COLD FRONT DOWN ACROSS THE AREA FOR THE WEEKEND. THERE
STILL REMAINS A LOT OF QUESTION IN THE TIMING OF THE FRONT...AS
LATEST MODEL TRENDS ARE HINTING AT A MORE PROGRESSIVE
BOUNDARY...EXITING IT BY SUNDAY. STILL LIKE THE IDEA OF A SLOWER
PROGRESSION...WHICH CORRELATES WITH THE HPC SOLUTION. DRY WEATHER
RETURNS FOR EARLY NEXT WEEK...WITH TEMPERATURES MODIFYING BACK TO
ABOVE NORMAL AS WELL.

&&

.AVIATION.../18Z TO 18Z/

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DURING THE EARLY
AFTERNOON AND SHOULD CONTINUE TO CROSS THE AREA THROUGH THE EVENING.
A FEW OF THESE WILL BE STRONG WITH SMALL HAIL DUE TO A STEEP LAPSE
RATE FROM THE COLD AIR ALOFT WITH THE UPPER LOW LURKING NEARBY. AS A
RESULT...HAVE ADDED VCTS TO THE TAFS AND PLACED A TEMPO IN JKL/S.
EXPECT SCATTERED SHOWERS TO CONTINUE THROUGH THE AREA EVEN AFTER
SUNSET SO KEPT VCSH IN AS WELL. THE INCREASE IN SFC MOISTURE AS THE
HIGH HAS WEAKENED AND MOVED AWAY...PLUS ANY ADDITIONAL MOISTURE FROM
THE CONVECTION WILL MAKE MVFR FOG A GOOD BET AT LOZ AND SME LATER
TONIGHT. EXPECT ADDITIONAL...SCATTERED THUNDERSTORMS TO DEVELOP ON
TUESDAY WITH A VERY SIMILAR SYNOPTIC AND MESOSCALE SET UP. HAVE
INCLUDED VCTS FOR THESE AS WELL. EXCEPT FOR THE STORMS...WINDS WILL
BE RELATIVELY LIGHT THROUGH THE PERIOD GENERALLY FROM THE SOUTH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Jul 23, 4:09 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
409 PM EDT MON JUL 23 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
409 PM EDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM MOREHEAD
TO MONTICELLO. A FEW OF THE STORMS MAY REACH SEVERE LIMITS THROUGH
EARLY THIS EVENING...CONTAINING LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE LIKELY IN AN THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM TUESDAY THROUGH
SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...AND DEPENDING ON WHICH AREAS SEE
REPEATED ROUNDS OF HEAVY RAINS...ISOLATED FLASH FLOODING WILL BE A
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND DAMAGE...OR HEAVY
RAIN THROUGH EARLY THIS EVENING.

GEOGERIAN

In the hours before

Local storm report, Jul 23, 4:06 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 N MARTIN              37.60N 82.76W
07/23/2007  E0.88 INCH       FLOYD              KY   PUBLIC

            NICKEL SIZE HAIL

&&

BTERRIZZ
Special weather statement, Jul 23, 4:14 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EDT MON JUL 23 2007

KYZ086-087-232100-
KNOX-BELL-
414 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN KNOX AND WESTERN BELL
COUNTIES THROUGH 500 PM EDT MONDAY AFTERNOON...

AT 414 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRUSH CREEK...
MOVING SOUTH AT 5 MPH.

THIS STORM WILL BE NEAR MYRICK AROUND 420 PM EDT...BRYANTS STORE
AROUND 425 PM EDT...HUBBS AROUND 430 PM EDT...TROSPER AROUND 440 PM
EDT...AND BIRDSEYE AROUND 445 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF AROUND 30
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

PEA SIZE HAIL WAS REPORTED WITH THIS STORM IN BARBOURVILLE.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM
Local storm report, Jul 23, 4:16 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
416 PM EDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 SE SALYERSVILLE       37.70N 83.00W
07/23/2007  E0.88 INCH       MAGOFFIN           KY   PUBLIC

            DIME TO NICKEL HAIL AT ROYAL

&&

BTERRIZZ
Special weather statement, Jul 23, 4:19 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT MON JUL 23 2007

KYZ107-232100-
JOHNSON-
419 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT JOHNSON COUNTY THROUGH 500 PM EDT
MONDAY AFTERNOON...

AT 419 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DENVER...
MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR FITZ AROUND 425 PM EDT...BLAIR AROUND 430 PM
EDT...STAFFORDSVILLE AROUND 435 PM EDT...PAINTSVILLE AROUND 440 PM
EDT...AND THEALKA AROUND 445 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
Local storm report, Jul 23, 4:24 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
424 PM EDT MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             IVYTON                  37.71N 82.98W
07/23/2007  E1.00 INCH       MAGOFFIN           KY   PUBLIC

            QUARTER SIZE HAIL

&&

BTERRIZZ
Special weather statement, Jul 23, 4:35 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT MON JUL 23 2007

KYZ085-087-232100-
WHITLEY-BELL-
435 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN WHITLEY AND
SOUTHWESTERN BELL COUNTIES THROUGH 500 PM EDT MONDAY AFTERNOON...

AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARPENTER...
MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR GOINS AROUND 440 PM EDT...PEARL AROUND 445 PM
EDT...FRAKES AROUND 450 PM EDT...AND CHENOA AROUND 500 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:48 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin27 min
Jul 23, 5:14 PM EDTSevere Thunderstorm WarningJKLBell, Whitley46 min
Jul 23, 6:44 PM EDTSevere Thunderstorm WarningJKLMcCreary46 min
Jul 23, 6:47 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel43 min
Jul 23, 6:56 PM EDTSevere Thunderstorm WarningJKLHarlan34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.